Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Topeka, KS

May 8, 2001Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2001, 8:26 PM CDT for Republic County, Kansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2001, 8:26 PM CDT (01:26 UTC)
Expired
May 8, 2001, 9:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Republic County, KS

What was reported inside it

TimeReportWhereRemark
May 8, 8:40 PM CDTHail 0.75Republic, KS
May 8, 8:50 PM CDTHail 0.75Republic, KS
May 8, 9:01 PM CDTThunderstorm Wind 52 EScandia, KSStrong thunderstorm winds damaged power lines near Scandia.
May 8, 9:04 PM CDTTornado F1Rydal, KSA tornado touched down briefly near the town of Rydal before dissipating. Although news clippings suggested there may have been 2 separate funnels only one was actually confirmed.
May 8, 9:06 PM CDTThunderstorm Wind 52 ERydal, KSStrong thunderstorm winds damaged a few power lines near Rydal.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090127
SVRTOP

KSC157-090200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF MUNDEN...OR ABOUT 31
  MILES NORTH OF CONCORDIA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MUNDEN
  BELLEVILLE
  REPUBLIC

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9759 4000 9789 3974 9771 3985 9746

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 8, 3:15 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT TUE MAY 8 2001

TEMPERATURES AND PRECIP CHANCES WED. NIGHT-THURS NIGHT ARE MAIN
FORECAST CONCERNS.

WEAK SHORTWAVE MOVING THROUGH SOUTHEAST NEB/FAR NORTHERN KS
CONTINUES TO DEVELOP SHOWERS AND A FEW THUNDERSTORMS ALONG THE FAR
KS/NE BORDER AREA...ALTHOUGH MAIN LIFT WITH THIS FEATURE TO EXIT
THE FAR NORTHEAST CWA BEFORE 6 PM...SO DONT PLAN TO CARRY ANY
EVENING POP IN THE EASTERN CWA. CU TO THE WEST IN CONVERGENCE ZONE
CONTINUES TO GROW AND WILL ADD WIDELY SCT THUNDERSTORMS ONLY IN THE
NORTHCENTRAL FOR THIS EVENING...BEFORE THEY DISSIPATE TOWARDS
SUNSET. OTHERWISE WILL GO MOSTLY CLEAR ACROSS THE CWA. A LITTLE MORE
BREEZE IN THE WESTERN CWA OVER THE EAST WITH TEMPS MIDDLE 50S WEST
TO LOWER 50S EAST TONIGHT.

AS TROUGH DEEPENS ON WEDNESDAY...EXPECT WINDS AND TEMPS TO INCREASE.
WITH SOUTH WINDS OF 20 TO 30 MPH NORTHCENTRAL AND 15 TO 25 OVER THE
EAST...HIGHS SHOULD BE IN THE MIDDLE 80S WEST AND SOUTH WITH LOWER
TO MIDDLE 80S NORTHEAST CORNER. EXPECT MOSTLY SUNNY ACROSS THE SOUTH
AND PARTLY CLOUDY OVER THE NORTH.

COLD FRONT WILL PUSH SOUTHEAST INTO CENTRAL NEBRASKA WEDNESDAY NIGHT
AND SHOULD ALLOW THUNDERSTORMS TO DEVELOP ALONG AND AHEAD IT AS NEXT
SHORTWAVES ADVANCES OUT OF THE ROCKIES AND INTO THE PLAINS. EXPECT
MAIN PUSH OF THE THUNDERSTORMS TO BE EASTWARD BUT INCREASING LOW
LEVEL JET AND MOISTURE FEED IN ZONAL FLOW SHOULD ALLOW FOR SOME OF
THE CONVECTION TO WORK INTO NORTHCENTRAL KANSAS BY MIDNIGHT AND INTO
THE NORTHEAST AND POSSIBLY EASTCENTRAL CWA AFTER MIDNIGHT...WITH
LOWER CHANCES TO THE SOUTH OF I-70. WILL KEEP POPS ACROSS THE CWA
WITH HIGHER POPS IN THE NORTHCENTRAL.

THURSDAY/THURSDAY NIGHT FORECASTS BOUNDARY POSITIONS VARY BETWEEN
MODELS WITH AVN LEAST AGGRESSIVE WITH SOUTHEAST MOVEMENT. FEEL THE
BOUNDARY WITH MAKE IT INTO THE NORTHERN CWA THURSDAY THEN PROGRESS
SOUTHEAST ACROSS THE CWA THURSDAY NIGHT INTO EARLY FRIDAY WITH
ANOTHER SHORTWAVE IN CONJUNCTION WITH CONVECTION ALONG IT. WILL
RAISE TO LIKELY IN NORTHCENTRAL AND SLIGHTLY LOWER POPS TO THE
SOUTHEAST THURSDAY...ALTHOUGH THURSDAY NIGHT APPEARS TO BE THE MOST
LIKELY PERIOD ACROSS THE CWA BEFORE FRIDAY. WITH EXPECTED CLOUDS AND
SOME PRECIP...WILL LOWER THU HIGHS ACROSS NORTHERN CWA TO UPPER 70S
WITH LOWER 80S ACROSS THE SOUTH.

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:01 PM CDTTornado WarningTOPRepublic29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.